MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 20CM 125D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 20CM 125D; NAIL, FIXATION, BONE
Model Number 71675385
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 01/05/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a nailing surgery had been performed, an intertan 10s 10mm x 20cm 125d broke down by the distal 5.0 screw slot.The adverse event was addressed with a revision surgery on (b)(6) 2022 to replace the broken nail.The condition of the patient is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: case (b)(4).
 
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, after a nailing surgery had been performed on (b)(6) 2021, an intertan 10s 10mm x 20cm 125d broke down by the distal 5.0 screw slot.This was retrieved with hooked guide wire.The adverse event was addressed with a revision surgery on (b)(6) 2022 to replace the the broken nail.The condition of the patient is unknown.
 
Additional Manufacturer Narrative
H10: the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device is damaged, broken and cracked rendering the device inoperative.According to clinical/medical investigation, smith and nephew has not received adequate clinical documentation to fully evaluate the complaint, therefore, a thorough medical investigation cannot be rendered nor can the clinical root cause of the reported failure be determined.The impact to the pact beyond that which has already been reported cannot be confirmed nor concluded.Should any additional relative patient information be provided, this case would be re-assessed.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.An assessment of historical escalated cases concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include a traumatic injury, fit/ sizing issue or poor insertion technique.The contribution of the device to the reported incident could be corroborated as the device is broken and a revision surgery was needed.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
INTERTAN 10S 10MM X 20CM 125D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13310778
Report Number1020279-2022-00286
Device Sequence Number4964865
Product Code JDS
UDI-Device Identifier00885556343647
UDI-Public00885556343647
Combination Product (Y/N)N
Initial Reporter StateNH
Initial Reporter CountryUS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71675385
Device Catalogue Number71675385
Device Lot Number21EM18021
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/05/2022
Supplement Date Received by Manufacturer01/27/2022
03/11/2022
Initial Report FDA Received Date01/20/2022
Supplement Report FDA Received Date02/03/2022
03/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/25/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown